Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Columbia, SC

April 18, 2002Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 18, 2002, 4:26 PM EDT for Kershaw County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2002, 4:26 PM EDT (20:26 UTC)
Expired
Apr 18, 2002, 5:00 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Kershaw County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 182026
SVRCAE
SCC055-182100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 500 PM EDT.

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KERSHAW COUNTY..MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
   ELGIN

THIS STORM WILL PRODUCE DIME SIZE HAIL.

ARDREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:32 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 18, 2:32 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT THU APR 18 2002

AIRMASS MODERATELY UNSTABLE THIS AFTERNOON WITH SURFACE BASED LI -5
TO -7 AND CAPE 1500-2500 J/KG. WEAK SURFACE PRESSURE TROUGH HAS
SHIFTED EAST...NOW ACROSS MIDLANDS AND CSRA...BEST LOW LEVEL
CONVERGENCE IN THE CSRA. SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING FROM AGS NORTH TO CAE. WATER VAPOR AND UPPER AIR CHARTS
SHOWS RIDGE ACROSS SOUTHERN STATES EXTENDING NORTHEAST OVER SOUTH
CAROLINA...SHIFTING SLOWLY SOUTH AND BECOMING FLAT. WEAK SHORT WAVES
MOVING ACROSS AREA FROM MIDWEST TROUGH. WEAK SHORT WAVE IN UPSTATE
NOW WILL HELP TRIGGER CONVECTION THIS AFTERNOON AND EVENING. WILL GO
WITH SLIGHT CHANCE POPS TONIGHT...UNTIL MIDNIGHT...FORECAST LOWS
ABOVE LOCAL GUIDANCE CONSENSUS. LITTLE CHANGE IN AIRMASS
FRI...MODERATELY UNSTABLE AFTERNOON AND POSSIBLE SEA BREEZE FRONT
ACTIVITY/CONVERGENCE EAST ZONES. MAYBE A WEAK SHORT WAVE...WILL
CONTINUE CHANCE AFTERNOON THUNDERSTORMS...WEAKENING AFTER SUNSET.
WITH LOW LEVEL WIND FIELD BECOMING WEST-SOUTHWEST AND
INCREASING...WEAK LOW LEVEL WARM AIR ADVECTION SHOULD RESULT IN
WIDESPREAD HIGHS AROUND 90. SAT...META INDICATING POSSIBLE DRYING IN
THE LOW LEVELS...BUT CONSIDERABLE MID LEVEL CLOUDS IN THE
AFTERNOON...MAY RESULT IN LESS INSTABILITY...WITH WEAK SURFACE
TROUGH IN THE REGION...WILL GO WITH SLIGHT CHANCE AFTERNOON
SHOWERS/THUNDERSTORMS.

EXTENDED...MRF/CANADIAN...FRONT ACROSS VA/NC TO WEST TN LATE
SUN...TROUGH ACROSS SOUTH CAROLINA. MRF CONTINUES TO SHOW FRONT
MOVING THRU AREA EARLY MON. CANADIAN/ECMWF INDICATE FRONT DOES NOT
MAKE IT THIS FAR SOUTH...LESS AMPLITUDE TO UPPER TROUGH MOVING
ACROSS OHIO VALLEY/NORTHEASTERN STATES. MODEL ENSEMBLES SUPPORT LESS
AMPLITUDE. MRF ENSEMBLE TEMP/POP GUIDANCE SUGGEST HIGHER TEMPS THAN
MRF AND LOWER POPS. WITH FRONT IN THE REGION SUN/MON WILL GO WITH
CHANCE POPS...DRY REST OF PERIOD WITH TEMPS NEAR CLIMO.

FCSTID = 19
CAE   66  91  66  88 /  20  30  20  20
AGS   63  91  63  89 /  20  30  20  20
SSC   66  90  65  88 /  20  30  20  20
OGB   66  91  66  88 /  20  30  20  20

.CAE...
GA...NONE.
SC...NONE.

AWP

In the hours before

Special weather statement, Apr 18, 12:45 PM EDT, 3 hours 41 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-182300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1245 PM EDT THU APR 18 2002

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON...

A WARM HUMID AIRMASS WILL COVER CENTRAL SOUTH CAROLINA THIS
AFTERNOON. THE AIRMASS WILL BECOME UNSTABLE AS TEMPERATURES REACH
THE UPPER 80S. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN
THE HEAT OF THE DAY AND CONTINUE INTO THE EVENING.

THE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH...FREQUENT
LIGHTNING...SOME HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY EASTWARD. A
FEW OF THE STRONGEST STORMS WILL PRODUCE DAMAGING HAIL...THREE
QUARTERS OF AN INCH OR GREATER...AND WIND GUSTS NEAR 50 MPH.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.
CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:37 PM EDTSevere Thunderstorm WarningCAEBamberg23 min
Apr 18, 3:41 PM EDTSevere Thunderstorm WarningCAEChesterfield34 min
Apr 18, 4:44 PM EDTSevere Thunderstorm WarningCAEOrangeburg31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.